[BCP03] Setoids in type theory

Revue Internationale avec comité de lecture : Journal Journal of Functional Programming, vol. 13(2), pp. 261-293, 2003
Résumé: Formalising mathematics in dependent type theory often requires to represent sets as setoids, i.e. types with an explicit equality relation. This paper surveys some possible definitions of setoids and assesses their suitability as a basis for developing mathematics. According to whether the equality relation is required to be reflexive or not we have total or partial setoid, respectively. There is only one definition of total setoid, but four different definitions of partial setoid, depending on four different notions of setoid function. We prove that one approach to partial setoids in unsuitable, and that the other approaches can be divided in two classes of equivalence. One class contains definitions of partial setoids that are equivalent to total setoids; the other class contains an inherently different definition, that has been useful in the modeling of type systems. We also provide some elements of discussion on the merits of each approach from the viewpoint of formalizing mathematics. In particular, we exhibit a difficulty with the common definition of subsetoids in the partial setoid approach.

Commentaires: Special Issue on Logical Frameworks and Metalanguages


@article {
title="{Setoids in type theory}",
author="G. Barthe and V. Capretta and O. Pons",
journal="Journal of Functional Programming",
note="{ Special Issue on Logical Frameworks and Metalanguages}",